Scared asthma man

Hiya All,

Ive had asthma since i was 18 months old now im 38.

Had a bout of asthma from a virus i had recently and was given the usual course of leeches,(prednisolone,amoxilin.)

I was reading the prednisolone warning and have never ever noticed the mental side effects bit before, and to be honest it kinda scared me, how long have these warnings been there?

I have suffered with anxiety for about 8 years now.

I take a inhaler thats a steroid too,so now im anxious because my asthma meds make me anxious about taking asthma meds.catch 22

Im now freaking out and want to get of the inhaled one asap, but im worried about the withdrawal.

bah, :<

4 Replies

  • Hey there

    First of all, please dont just stop your inhaler! The amount of steroid in your inhaler is much MUCH lower than oral steroids, and it is much less likely to cause any damaging side effects - the most common side effect from inhaled steroids (and probably the worst side effect) is oral thrush, a common fungal infection, but this can easily be prevented by cleaning your teeth or gargling mouthwash after using your inhaler.

    The side effects of prednisolone can be fairly nasty, but that is generally only applicable to those who have been taking them over a long period of time, as maintainence for severe asthma. People who just have a week-long course here and there are at much less risk of developing side effects, which, although mental side effects can occur, are not as common as physical ones, such as steroid-induced diabetes, weakened bones, and weight gain. These generally only occur after long-time use of high dose oral steroids. Please do not worry unnecessarily! There are medications that can be given to avoid the majority of these side effects too.

    If you are suffering with anxiety, you may want to talk to your GP - are you on any anti-anxiety medications, such as Temazepam or Diazepam? Talk this over with your GP, explain your fears about the steroids (there are alternatives), and try not to worry. Easier said than done I know, but getting wound up may only make your asthma worse.

    Emz x

  • Cheers for the response.

    No i dont take anxiety meds, i used to take benzodiazipines but started to exhibit dependancy so i was taken off them (not a fun experience atall!).

  • No not fun at all I bet! Try drinking chamomile tea with some honey in it, which has a relaxing effect if you do find you get a bit uptight. But, as said before, speak to your GP re. steroids as there may be an alternative suitable for you.

  • ye my main point was the amount of extra side effects there are now,i checked a leaflet from some prednisolone i had about 1 year ago,and compared it to the one I got earlier this week.

    The amount of psyciatric issues you can get from it is alarming to say the least.

    I guess this extra stuff has just come to light.

You may also like...